Crohn's Disease Forum » Treatment » Magnesium deficiency and proton pump inhibitors (PPIs)


12-25-2012, 12:44 PM   #1
David
Co-Founder
 
David's Avatar
 
Join Date: Feb 2006
Location: Naples, Florida
Magnesium deficiency and proton pump inhibitors (PPIs)

Many of you are on proton pump inhibitors such as Nexium, Prilosec, Prevacid, etc. While these are often necessary to control symptoms, at the same time, there can be serious side effects of long term use, some of which can compound existing issues. For example, according to this FDA warning, long term use of PPIs can lead to magnesium deficiency:
FDA notified healthcare professionals and the public that prescription proton pump inhibitor (PPI) drugs may cause low serum magnesium levels (hypomagnesemia) if taken for prolonged periods of time (in most cases, longer than one year). Low serum magnesium levels can result in serious adverse events...
This is problematic in the general population. In people with IBD who are VERY often already deficient in magnesium and not receiving proper supplementation, this can be extremely problematic.

If you have IBD, you should have your magnesium levels tested. If you are on a PPI, you should be even more closely monitored. Please be sure to print out this paper and take it to your doctor regarding serum magnesium levels for when the results come back.
__________________
It's good to be back

Last edited by DustyKat; 08-18-2013 at 02:47 AM. Reason: Added to list
Reply

Crohn's Disease Forum » Treatment » Magnesium deficiency and proton pump inhibitors (PPIs)
Thread Tools


All times are GMT -5. The time now is 12:56 AM.
Copyright 2006-2017 Crohnsforum.com